MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; LASER THERAPY PRODUCT
Model Number PED-500-20
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open, and the marksman was accordioned.The patient was undergoing surgery for treatment of a left side, saccular, unruptured aneurysm with a max diameter of 8 mm and a 5 mm neck diameter.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet therapy (dapt) was administered, and the platelet reactivity units (pru) level was unknown.It was reported that during implantation, the pipeline tip was flattened after the stent opened at the m1 segment.The stent was still flattened after continued opening for 10 mm.Resheathing and redeployment was performed more than twice, but the pipeline still failed to open distally.It was noted the stent was not in a bend, less than 50% had been deployed, and no additional steps were done to open the device.The entire system was removed, and it was found the marksman microcatheter was accordioned in the distal segment.A new stent and microcatheter were used to complete the surgery.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a cook sheath.
 
Additional Manufacturer Narrative
H3: the pipeline flex embolization device and marksman catheter were returned for analysis.The pipeline flex embolization device was returned within the marksman catheter.The pipeline flex pusher was found protruding from within the marksman catheter hub for ~44.7cm.The marksman catheter body was found accordioned at ~28.0cm from the distal tip and from ~25.0cm to ~23.5cm from the distal tip.No damage was found with the marksman distal marker/tip.The pipeline flex braid was found partially deployed from within the marksman distal tip.The ptfe sleeves and tip coil were found in good condition.The marksman catheter total length was measured to be ~156.6cm and the useable length was measured to be ~149.0cm which is within specification (specification: 150cm ± 3cm).The pipeline flex embolization device was pushed out from within the marksman catheter without issue, causing the braid to fully deploy.No bends or kinks were found with the proximal pusher.The pipeline flex pusher, proximal bumper, resheathing pad and resheathing marker were found intact.The pipeline flex proximal and distal ends were found open.However, the distal end of the pipeline flex braid was found damaged (frayed).No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open¿ could not be confirmed, as the device has been fully deployed and re-sheathed.Possible causes for failure to open are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, or inappropriate anatomy.It is likely the damage braid and the patient¿s ¿moderate¿ vessel tortuosity contributed to the reported event.However, the root cause could not be determined.Regarding the customer¿s reports of ¿resistance/stuck during delivery¿ and ¿catheter accordion¿ the issues were confirmed.From the damages seen with the marksman catheter (accordioning) it appears excessive force was used.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.It is likely the patient¿s ¿moderate¿ vessel tortuosity contributed to the reported event.However, the root cause could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that there was resistance in the distal part of the catheter.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
LASER THERAPY PRODUCT
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10541400
Report Number2029214-2020-00933
Device Sequence Number11553750
Product Code OUT
UDI-Device Identifier00847536019720
UDI-Public00847536019720
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/18/2022
Device Model NumberPED-500-20
Device Catalogue NumberPED-500-20
Device Lot NumberA900745
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/03/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2020
Supplement Date Received by Manufacturer09/17/2020
11/30/2020
Initial Report FDA Received Date09/16/2020
Supplement Report FDA Received Date10/02/2020
12/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Patient Weight65